Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Paducah, KY

April 7, 2000Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 7, 2000, 2:27 PM CDT for Saline County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 2:27 PM CDT (19:27 UTC)
Expired
Apr 7, 2000, 3:15 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, IL

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:39 PM CDTHail 0.88Galatia, ILA severe thunderstorm tracked east from Williamson County into Saline County. Although the storm weakened over Saline County, nickel-size hail fell at Galatia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-522 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 071928
SVRPAH
ILC165-072015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GALATIA...OR ABOUT 9 MILES
  EAST OF JOHNSTON CITY...MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HARRISBURG
  GALATIA
  ELDORADO
  CARRIERS MILLS

STRONG WINDS 60 MPH OR GREATER AND HAIL 3/4 INCH OR GREATER SIZE ARE 
LIKELY. MOVE INTO A STURDY PLACE OF SHELTER AND STAY AWAY FROM 
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.

LAT...LON 3789 8869 3762 8869 3762 8837 3791 8839

DH/CN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:00 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 7 2000

AM SOUNDING DATA AND ETA FORECAST SOUNDINGS REVEAL A DESTABILIZING
ATMOSPHERE OVER FA DURING 18Z-00Z FRAME TODAY...BUT ONLY MARGINALLY
SO. SOME PARAMETERS ON THIS RUN OF ETA NOT AS IMPRESSIVE AS LAST
EITHER...H7-H5 LAPSE RATES HAVE DECREASED TO BELOW 7C/KM...AND MORE
UNIDIRECTIONAL WIND FIELD HAS RESULTED IN LOWER HELICITIES. STILL
CAPES ARE IN MID GRAND RANGE...LIS SUB ZERO...KS AOA 30...SWEAT
AROUND 300...AND TTS NR/ABOVE 50.

12Z ETA RUN IS CONSISTENT IN DEVELOPING 45 KT LLJ BY 00Z TODAY...BUT
ITS DISPLACED FURTHER E-WARD THIS RUN. STILL ANTICIPATE SURFACE LOW
TO EJECT OUT OF PLAINS AND RACE NORTHEAST ACROSS MID MS VALLEY. NOSE
OF 100+KT H3 JET WL DRIVE UPPER TROF IN ITS BACKSIDE AND DEEPEN SURFACE
LOW AS IT MOVES INTO IL/IN...THOUGH DEEPENING IS NOT AS PRONOUNCED
AS YDAYS RUNS. RESULT IS TRAILING SURFACE BOUNDARY THAT IS MORE
PARALLEL TO UPPER FLOW AND WIND FIELD THAT IS LESS DIRECTIONALLY
SHEARED.

BELIEVE DEVELOPMENT OF STORMS WL BE LATE IN PM/EXTENDING INTO
EVENING...WITH UNCERTAINTY AS TO HOW FAR EAST DEVELOPMENT WL BEGIN.
MODELS STILL SOUP MRH FIELDS UP JUST TO OUR EAST...SO WL LIKELY
MAINTAIN HIGHEST POPS ERN ZONES. WL MAINTAIN MONITOR UP THRU PRESS
TIME ON FINE TUNING AND ANY WATCH RELATED INFO. APPEARS PARAMETERS
IN OUR FA SHOW MAIN THREAT WOULD BE POSSIBLE SQUALL LINE/STRAIGHT LINE
WIND EVENT WITH FAVORABLE WET BULB ZERO HEIGHTS ALSO INDICATING HAIL
THREAT.

AFTER FROPA EARLY TONIGHT TIGHT WAKE GRADIENT SETS UP AND USHERS IN
WINDY AND COLDER CONDITIONS. WL HIT WINDS HARD BUT NOT HEADLINE
UNTIL SVR WX THREAT MINIMIZES. CHANGE-OVER TO -SN STILL POSSIBLE NRN
ZONES BEFORE ENDING SAT. WL FOCUS MOST ENERGY ON 1ST 36 HRS OF ZFP
WITH ONLY MINOR TWEEKS ANTICIPATED THEREAFTER.

.PAH...NONE.
DH

In the hours before

Local storm report, Apr 7, 10:17 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT FRI APR 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    FROHNA                    MO   1.75 INCH HAIL
04/07/99   PERRY                          REPORTED BY MEDIA.

0123 PM    3 W MURPHYSBORO           IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0145 PM    MAKANDA                   IL   .88 INCH HAIL
04/07/99   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0145 PM    4 S CARBONDALE            IL   1.75 INCH HAIL
04/07/99   JACKSON

0151 PM    2 S CARBONDALE            IL   .75 INCH HAIL
04/07/99   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0201 PM    7 W MARION                IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 3/4 INCH
                                          HAIL IN CAMBRIA.

0218 PM    MARION                    IL   1 INCH HAIL
04/07/99   WILLIAMSON                     REPORTED BY STORM
                                          SPOTTER. ALSO 50 MPH
                                          WIND GUST IN MARION AND
                                          LOCALIZED STREET
                                          FLOODING.

0239 PM    GALATIA                   IL   .88 INCH HAIL
04/07/99   SALINE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 7, 11:08 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1108 AM CDT FRI APR 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ORCHARDVILLE              IL   1.75 INCH HAIL
04/07/00   WAYNE                          HAIL COVERING THE
                                          GROUND. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 7, 11:41 AM CDT, 2 hours 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081100-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT FRI APR 7 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA...SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND WESTERN
KENTUCKY THIS AFTERNOON AND EVENING.

ON THE MIDDAY WEATHER MAP...A WARM FRONT EXTENDED EASTWARD FROM
NW MISSOURI ACROSS CENTRAL ILLINOIS AND SOUTHERN INDIANA. SHOWERS AND
THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI ALONG AN OUTFLOW BOUNDARY LAID
DOWN BY EARLIER CONVECTION TO THE NORTH.

AN AREA OF LOW PRESSURE OVER NORTHWEST MISSOURI WILL STRENGTHEN AS IT
MOVES TO WEST CENTRAL INDIANA BY LATE AFTERNOON. THE LOW WILL DRAG A
STRONG COLD FRONT ACROSS THE REGION DURING THE AFTERNOON AND EVENING
HOURS. AHEAD OF THE COLD FRONT...STRENGTHENING SOUTHWEST WINDS WILL
USHER WARM AND MOIST AIR INTO THE QUAD STATE REGION. BREAKS IN THE
CLOUDS AND THE SOUTHWEST WINDS WILL ALLOW TEMPERATURES TO WARM INTO
THE LOWER 70S. THE COMBINATION OF THESE WARM TEMPERATURES AND
INCREASING MOISTURE WILL RESULT IN THE AIRMASS BECOMING MODERATELY
UNSTABLE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION. AS THE COLD FRONT APPROACHES THE REGION FROM THE WEST...
THESE STORMS SHOULD THEN BEGIN TO ORGANIZE INTO A SQUALL LINE BY
LATE THIS AFTERNOON ACROSS PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI.  THIS SQUALL LINE SHOULD THEN MOVE EAST ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA BY THE LATE EVENING HOURS.

VERTICAL WIND PROFILES SUGGEST THAT A FEW OF THE STORMS THIS
AFTERNOON MAY BECOME SUPERCELLS. TORNADOES ARE POSSIBLE WITH
THE SUPERCELLS ALONG WITH DAMAGING WINDS AND LARGE HAIL.
AS THE STORMS DEVELOP INTO THE SQUALL LINE...THE MAIN SEVERE
THREAT SHOULD BE DAMAGING WINDS AND HAIL.  THE THREAT OF SEVERE
WEATHER WILL END WITH THE PASSAGE OF THE STRONG COLD FRONT.  THE
FRONT WILL MOVE EAST OF THE QUAD STATE REGION BY MIDNIGHT.

STORM MOVEMENT IS EXPECTED TO BE TO THE NORTHEAST AT 40 TO 45 MPH.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

JAP
Special weather statement, Apr 7, 12:30 PM CDT, 1 hour 57 minutes before
ILZ082-083-071800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT FRI APR 7 2000

AT 1230 PM CDT...DOPPLER RADAR WAS SHOWING A THUNDERSTORM OVER
SOUTHERN HAMILTON COUNTlY CAPABLE OF PRODUCING HAIL UP TO ONE-HALF
INCH IN DIAMETER. THIS STORM WILL CONTINUE MOVING EAST-NORTHEAST AT
40 MPH...AFFECTING SUCH COMMUNITIES AS DALE...BROUGHTON...AND NORRIS
CITY THROUGH 1 PM.

PRESLEY
Special weather statement, Apr 7, 12:50 PM CDT, 1 hour 37 minutes before
ILZ076>078-081>088-INZ081-085-MOZ076-086-087-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT FRI APR 7 2000

AT 1250 PM CDT...DOPPLER RADAR SHOWED A BROKEN LINE OF
THUNDERSTORMS STRETCHING FROM NEAR PRINCETON INDIANA TO MCLEANSBORO
AND WEST FRANKFORT ILLINOIS. ANOTHER CLUSTER OF THUNDERSTORMS WAS
APPROACHING PERRYVILLE MISSOURI. AS THESE STORMS PROCEED EAST-
NORTHEAST AT 40 MPH...THE STRONGEST STORMS WILL AFFECT SUCH
COMMUNITIES AS PERRYVILLE MISSOURI AND MURPHYSBORO ILLINOIS THROUGH
130 PM. IN THE STRONGEST STORMS...EXPECT HAIL UP TO ONE-HALF INCH
IN DIAMETER...FREQUENT LIGHTNING...AND WINDS UP TO 45 MPH.

PRESLEY
Special weather statement, Apr 7, 2:00 PM CDT, 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016-
018>021-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 7 2000

TORNADO WATCH NUMBER 159 REMAINS IN EFFECT UNTIL 800 PM CDT (800 PM
EST) FOR ALL OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND MUCH OF
WESTERN KENTUCKY.

IN SOUTHERN ILLINOIS...THE WATCH INCLUDES THE FOLLOWING COUNTIES...
ALEXANDER...EDWARDS...FRANKLIN...GALLATIN...HAMILTON...HARDIN...
JACKSON...JEFFERSON...JOHNSON...MASSAC...PERRY...POPE...PULASKI...
SALINE...UNION...WABASH...WAYNE...WHITE...AND WILLIAMSON.

IN SOUTHWEST INDIANA...THE WATCH INCLUDES THESE COUNTIES...
GIBSON...PIKE...POSEY...SPENCER...VANDERBURGH...AND WARRICK.

AND IN WESTERN KENTUCKY...THESE COUNTIES ARE COVERED BY THE WATCH...
BALLARD...CALDWELL...CARLISLE...CRITTENDEN...DAVIESS...FULTON...
GRAVES...HENDERSON...HICKMAN...HOPKINS...LIVINGSTON...LYON...
MARSHALL...MCCRACKEN...MCLEAN...MUHLENBERG...UNION...AND WEBSTER.

LATEST WEATHER MAPS SHOWED LOW PRESSURE OVER CENTRAL ILLINOIS WITH A
STRONG COLD FRONT STRETCHING SOUTHWEST FROM THE LOW ACROSS MISSOURI
INTO WESTERN ARKANSAS AND EASTERN OKLAHOMA. AS THIS FRONT SWEEPS EAST
ACROSS THE MISSISSIPPI AND OHIO RIVERS THIS EVENING...A SQUALL LINE
OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD
OF THE FRONT. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS. AHEAD OF THE LINE...ISOLATED THUNDERSTORMS WILL
BE CAPABLE OF DEVELOPING ROTATION.  IN THIS TORNADO WATCH AREA...
ISOLATED TORNADOES WILL BE POSSIBLE IN ADDITION TO LARGE HAIL AND
DAMAGING WINDS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND REMAIN ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

PRESkLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:36 PM CDTSevere Thunderstorm WarningPAHWabash24 min
Apr 7, 1:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
Apr 7, 1:49 PM CDTSevere Thunderstorm WarningPAHWilliamson56 min
Apr 7, 2:17 PM CDTSevere Thunderstorm WarningPAHWayne43 min
Apr 7, 3:15 PM CDTSevere Thunderstorm WarningPAHJefferson30 min
Apr 7, 3:41 PM CDTSevere Thunderstorm WarningPAHWayne49 min
Apr 7, 3:58 PM CDTSevere Thunderstorm WarningPAHJefferson47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.